Rauwolfia serpentina toxicity in a dog

Authors

  • Jennifer M. Good DVM,

    1. Department of Clinical Studies, Philadelphia, Matthew J. Ryan Veterinary Hospital of the University of Pennsylvania, Philadelphia, PA.
    Search for more papers by this author
  • Deborah C. Mandell VMD, Dipl ACVECC

    1. Department of Clinical Studies, Philadelphia, Matthew J. Ryan Veterinary Hospital of the University of Pennsylvania, Philadelphia, PA.
    Search for more papers by this author

Address correspondence and reprint requests to
Dr. Jennifer M. Good, Katonah Bedford Veterinary Center, 546 N. Bedford Road (Route 117), Bedford Hills, NY 10507, USA.
Email: jennievet@gmail.com

Abstract

Objective– To describe the clinical manifestations and treatment of Rauwolfia serpentina toxicity in a dog.

Case Summary– A 9-month-old intact male mixed breed dog was presented following ingestion of an antihypertensive medication containing alkaloids from R. serpentina. R. serpentina alkaloids cause depletion of the biologic amines: norepinephrine, dopamine, and serotonin. The dog experienced hypotension, mental depression, bradycardia, diarrhea, bronchoconstriction, and gastrointestinal ulceration similar to the adverse effects reported in humans. The dog was released from the hospital after 4 days of supportive care.

New Information Provided– This is the first case of accidental R. serpentina toxicity in a dog reported in the literature. This case had a good clinical outcome with supportive care and monitoring of all the subsequent adverse effects.

Ancillary